Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 24, 2017, 1:54 PM MST for Eddy County, New Mexico. It took effect at Feb 26, 2017, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2017, 1:54 PM MST (20:54 UTC)
- In effect from
- Feb 26, 2017, 12:00 PM MST
- Expired
- Feb 26, 2017, 3:08 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3824 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869 WWUS74 KMAF 242054 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 254 PM CST Fri Feb 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .Strong west winds blowing through the Guadalupe Mountains this afternoon will decrease by sunset. However, winds may increase again Sunday afternoon as a disturbance moves through the region. NMZ027-TXZ258-251000- /O.NEW.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/ /O.CON.KMAF.HW.W.0008.000000T0000Z-170225T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 154 PM MST Fri Feb 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * TIMING...Until 5 PM MST this afternoon, and from Sunday afternoon through Sunday evening. * WINDS...This afternoon...West 35 to 45 mph with gusts to 60 mph. Sunday...West 30 to 50 mph with gusts to around 70 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ 44
4 follow-up statements
555 WWUS74 KMAF 250034 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 634 PM CST Fri Feb 24 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .Another disturbance will move through the region on Sunday. Strong west winds on the southern periphery of the trough may once again mix down into the higher elevations of the Guadalupe Mountains Sunday afternoon and early evening. NMZ027-TXZ258-251245- /O.CON.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 534 PM MST Fri Feb 24 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * TIMING...Sunday afternoon through Sunday evening. * WINDS...West 30 to 50 mph with gusts to around 70 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
142 WWUS74 KMAF 250949 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 349 AM CST Sat Feb 25 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .Another upper disturbance will move over the region on Sunday. Strong west winds on the edge of the trough may mix down into the higher elevations of the Guadalupe Mountains Sunday afternoon and early evening. NMZ027-TXZ258-252200- /O.CON.KMAF.HW.A.0008.170226T2000Z-170227T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 249 AM MST Sat Feb 25 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * TIMING...Sunday afternoon through Sunday evening. * WINDS...West 35 to 45 mph with gusts to around 65 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
805 WWUS74 KMAF 252045 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CST Sat Feb 25 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS... .A series of disturbances will move over West Texas and Southeast New Mexico beginning Sunday, resulting in windy conditions for much of the region through at least midweek. Strong winds will be possible in the Guadalupe Mountains early early Sunday evening, and again on Monday. NMZ027-TXZ258-260945- /O.NEW.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/ /O.EXT.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 145 PM MST Sat Feb 25 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Sunday afternoon through Sunday evening, and Monday morning through Monday afternoon. * WINDS...Sunday...West 35 to 45 mph with gusts to around 60 mph. Monday...West 30 to 50 mph with gusts to around 65 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
132 WWUS74 KMAF 261008 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 408 AM CST Sun Feb 26 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS CANCELLED... .An approaching upper trough and increasing winds aloft may result in high winds across the Guadalupe Mountains Monday... a High Wind Watch is in effect. Could even see wind speeds briefly approach high wind as early as this after afternoon but expect it will only be a marginal event so have cancelled that watch. NMZ027-TXZ258-262200- /O.CAN.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/ /O.CON.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 308 AM MST Sun Feb 26 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Midland/Odessa has cancelled the High Wind Watch. * TIMING...Monday morning through Monday afternoon. * WINDS...West 35 to 50 mph with gusts to around 70 mph Monday afternoon. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 24, 1:45 PM MST, 9 minutes earlier.
Area forecast discussion, Feb 24, 1:45 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Fri Feb 24 2017
.DISCUSSION...
WV imagery shows dry, NW flow aloft over West Texas and Southeast
New Mexico this afternoon. This should transition to zonal thru
Saturday night as an upper trough off the PacNW coast digs south to
CA by 12Z Sunday. At the sfc, the cold front continues moderating
afternoon highs, which should top out in the 60s most locations.
Overnight, models backdoor a secondary shot of cold air into the
area, for an even cooler day Saturday. Despite this, main concerns
continue to be fire wx, as moisture return remains non-existent
attm. See Fire Wx Discussion below for more details thru Saturday.
Return flow resumes Sunday under zonal flow aloft, and temperatures
rebound to above-normal by Sunday afternoon. Forecast soundings mix
to above H7 during the afternoon, bringing 40-50kt westerlies to the
sfc in the Guadalupes. Latest NAM shows a decent mtn wave signature
there Sunday afternoon, so we've issued a watch. W/little moisture
recovery in place, widespread critical fire wx conditions are once
again anticipated. We considered issuing a watch, but w/2 RFWs in
effect already, to avoid complicating things, we'll wait until
the next issuance (or the next) to pull the trigger.
Monday and Tuesday are up in the air regarding fire wx. Flow aloft
gradually transitions to SW by Tuesday afternoon, w/temps remaining
above-normal. Models had been advertising stronger winds Tuesday
afternoon, but are now hinting at Monday afternoon. Regardless,
both days look like continuing critical fire wx. Once models come
into better agreement, specific areas/times can be delineated.
Unfortunately, warm wx comes to an end Tuesday night/Wednesday as a
strong cold front moves through the region, taking temps below normal
Wednesday/Thursday before climbing back to near-normal by Friday.
Grids stay dry, as moisture return remains nil.
&&
.FIRE WEATHER...
Temperatures today will be near normal across the northern 2/3rds of
the Permian Basin and portions of southeast New Mexico but above
normal elsewhere. Minimum RH values this afternoon are expected to
be 15 percent or below across all but the Western Low Rolling
Plains, northeast Permian Basin, and northern portions of Lea
County. 20 foot winds of 20 mph or greater are expected across areas
south and west of the Pecos River, the Guadalupe Mountains,
southeast New Mexico plains, and the far northwest Permian Basin
this afternoon. These areas are expected to be in very high to
extreme fire danger today and are in a Red Flag Warning into this
evening. A cold front will backdoor into the area tonight and
tomorrow allowing RH values to improve across the eastern parts of
the area; however, winds will become southerly to southwesterly
Saturday afternoon allowing low RH values to spread across at least
the western half of the CWA. Winds tomorrow afternoon are expected
to be below 20 mph across the area except in the Guadalupe
Mountains. A Red Flag Warning is in effect for tomorrow afternoon
across the Guadalupe Mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 31 64 42 74 / 0 0 0 0
Carlsbad 30 67 36 71 / 0 0 0 0
Dryden 44 69 44 78 / 0 0 0 0
Fort Stockton 37 68 43 78 / 0 0 0 0
Guadalupe Pass 33 60 40 63 / 0 0 0 0
Hobbs 27 60 36 69 / 0 0 0 0
Marfa 24 66 28 72 / 0 0 0 0
Midland Intl Airport 32 64 43 74 / 0 0 0 0
Odessa 33 65 42 74 / 0 0 0 0
Wink 30 66 36 76 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 5 PM MST this afternoon for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
Red Flag Warning from 11 AM to 6 PM MST Saturday for Guadalupe
Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 6 PM CST /5 PM MST/ this evening for Big
Bend Area-Davis/Apache Mountains Area-Gaines-Guadalupe
Mountains-Marfa Plateau-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Terrell-Van Horn and Highway 54
Corridor.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains.
Red Flag Warning from 11 AM to 6 PM MST Saturday for Guadalupe
Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains.
&&
80/44Hazardous weather outlook, Feb 24, 11:19 AM MST, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1219 PM CST Fri Feb 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1219 PM CST Fri Feb 24 2017 /1119 AM MST Fri Feb 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A High Wind Warning remains in effect today for the Guadalupe Mountains for westerly winds of 40-45 mph and gusts to 65 mph. Very windy and dry conditions may result in critical fire weather conditions today generally along and west of the Pecos River as well as southeast New Mexico and far northwest Permian Basin. A Red Flag Warning is in effect for these areas until this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Windy and dry conditions will be present across the Guadalupe Mountains on Saturday and a Red Flag Warning is in effect for this area for Saturday afternoon. Critical fire weather conditions may continue across portions of the region beginning on Sunday. Strong winds will be present across the Guadalupe Mountains on Sunday so a High Wind Watch is in effect Sunday afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:47 AM MST | Red Flag Warning | MAF | Gaines, Pecos, Terrell | 14 hr |
| Feb 24, 1:41 PM MST | Red Flag Warning | MAF | 28 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.